Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 46, NWS Shreveport, LA

May 10, 2008Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 10, 2008, 7:46 PM CDT for Little River County, Sevier County, Arkansas. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 7:46 PM CDT (00:46 UTC)
Expired
May 10, 2008, 8:45 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Little River County, AR, Sevier County, AR

The radar

The Shreveport radar (KSHV), 155 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:10 PM CDTFUNNEL CLOUDWinthrop, AR
May 10, 8:12 PM CDTHAIL 1Horatio, AR
May 10, 8:30 PM CDTHAIL 2.5Ben Lomond, ARHAIL FELL ALONG HWY 27 JUST WEST OF THE HOWARD COUNTY LINE.
May 10, 8:35 PM CDTHAIL 1.75Wilton, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:51 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2721 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
3.5
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 110048
TORSHV
ARC081-133-110145-
/O.NEW.KSHV.TO.W.0046.080511T0046Z-080511T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...FOREMAN...ASHDOWN...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...HORATIO...DE QUEEN...

* UNTIL 845 PM CDT

* AT 746 PM CDT...TRAINED WEATHER SPOTTERS INDICATED A FUNNEL CLOUD  
  ASSOCIATED WITH A TORNADIC THUNDERSTORMS 14 MILES WEST OF 
  DE QUEEN...MOVING SOUTHEAST AT 46 MPH. THIS STORM WILL MOVE        
  SOUTHEAST ALONG THE SEVIER...LITTLE RIVER COUNTY LINE NEAR HORATIO 
  DURING THE NEXT HALF HOUR.

* THE TORNADO WILL BE NEAR...
  HORATIO BY 800 PM CDT...
  WINTHROP BY 805 PM CDT...
  ALLEENE BY 815 PM CDT...
  WILTON BY 825 PM CDT...
  ASHDOWN BY 830 PM CDT...
  OGDEN BY 840 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3418 9410 3389 9406 3380 9398 3367 9396
      3366 9393 3358 9387 3360 9428 3358 9436
      3371 9448 3420 9445
TIME...MOT...LOC 0046Z 308DEG 40KT 3400 9455

$$

15
1 follow-up statement
000 
WWUS54 KSHV 110117
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 PM CDT SAT MAY 10 2008

ARC081-133-110145-
/O.CON.KSHV.TO.W.0046.000000T0000Z-080511T0145Z/
LITTLE RIVER AR-SEVIER AR-
816 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SEVIER
AND LITTLE RIVER COUNTIES...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED JUST NORTH OF 
WINTHROP...ALONG THE LITTLE RIVER...SEVIER COUNTY LINE...MOVING 
SOUTHEAST AT 38 MPH.

THE TORNADO WILL BE NEAR...
  ALLEENE BY 825 PM CDT...
  6 MILES SOUTHWEST OF BEN LOMOND BY 830 PM CDT...
  WILTON BY 835 PM CDT...
  ASHDOWN BY 840 PM CDT...
  MILLWOOD AND 6 MILES NORTHWEST OF RED BLUFF BY 845 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

QUARTER SIZE HAIL HAS ALREADY BEEN REPORTED IN HORATIO WITH THIS 
STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING 
FOR SOUTHWESTERN ARKANSAS.

LAT...LON 3418 9410 3389 9406 3380 9398 3367 9396
      3366 9393 3358 9387 3360 9428 3358 9436
      3371 9448 3420 9445
TIME...MOT...LOC 0116Z 302DEG 33KT 3384 9431

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 10, 3:27 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 10, 3:27 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT SAT MAY 10 2008

.DISCUSSION...
QUIET DAY SO FAR ACROSS THE CWA. CLOUD COVER HAS HELD TEMPS DOWN
BELOW THE LEVEL NEEDED TO BREAK THE LOW LEVEL CAP. HOWEVER...AS
A COLD FRONT AND ASSOCIATED UPPER TROUGH OVER WESTERN OKLAHOMA AND
TEXAS PANHANDLE MOVES A LITTLE CLOSER...THE CAP SHOULD BEGIN TO
ERODE. WILL BET ON A LINE FORMING AND BECOMING FAIRLY SOLID AS IT
REACHES SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA THIS EVENING.
WILL CONTINUE WITH LIKELY POPS IN THESE AREAS...WHICH IS MUCH
HIGHER THAN MOS. SEVERE RISK STILL HIGH...SO CARRYING MENTION OF
SEVERE ALL OF THE CWA FOR THE EVENING HOURS AND IN THE EASTERN
ZONES AFTER MIDNIGHT. BY DAYBREAK...MOST OF THE CONVECTION SHOULD
BE EAST OF THE CWA. WEATHER ON MOTHERS DAY WILL BE PLEASANT AREA
WIDE WITH HIGHS IN THE 70S MOST LOCATIONS AS A WEAK RIDGE BUILDS
OVER THE CENTRAL U.S. RIDGE WILL MOVE TO THE MISSISSIPPI VALLEY
AND AMPLIFY EARLY ON TUESDAY...ALLOWING A TROUGH TO DIG DEEP INTO
THE WESTERN U.S. THIS WILL BE THE NEXT WEATHER SYSTEM TO EFFECT
THE FORECAST AREA...BEGINNING WITH A CHANCE OF RAIN BY TUESDAY.
RAIN CHANCES WILL INCREASE INTO WEDNESDAY AS THE LOW DIGS INTO
WEST TEXAS. THIS SYSTEM COULD BE BE A HEAVY RAIN PRODUCER FOR THE
REGION...AS WELL AS BRINGING A POTENTIAL FOR SEVERE WEATHER.
GFS IS SLOW KICKING THE SYSTEM OUT OF THE CENTRAL U.S. SO SOME
UNCERTAINTY AS TO THE ENDING OF THE EVENT. PRECIP COULD HANG IN
UNTIL LATE FRIDAY.

CLOUDS...RAIN AND PERSISTENT NORTH WINDS WILL RESULT IN SLIGHTLY
BELOW NORMAL TEMPS FOR MUCH OF THE UPCOMING WEEK.

&&

.AVIATION...
HIGH BASED MVFR CIGS STILL HOLDING ON ACROSS MUCH OF E TX THIS
AFTERNOON...ALTHOUGH BELIEVE THAT CIGS SHOULD CONTINUE TO SLOWLY
IMPROVE TO VFR BY 21-24Z. WARM FRONT HAS WORKED N INTO THE NRN
SECTIONS OF SW AR AS WELL...WHICH WILL BECOME THE FOCUS FOR SCT
STRONG/SVR CONVECTION LATE THIS AFTERNOON/EVENING AS UPPER TROUGH
ENTERS THE SRN PLAINS. WHILE BKN VFR CIGS WILL PERSIST ACROSS
E TX/NW LA/SW AR DURING THE EVENING...SCT CIGS WILL BECOME MORE BKN
ACROSS SCNTRL AR/NCNTRL LA...ESPECIALLY AS SCT CONVECTION BEGINS TO
DEVELOP ACROSS E TX THIS EVENING. MAY SEE A THIN BKN LINE OF
CONVECTION DEVELOP LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT
ACROSS SW AR/ERN TX/N LA...BEFORE MUCH DRIER AIR BEGINS TO FILTER S
BEHIND THE FRONT OVERNIGHT. MAY ALSO SEE BRIEF LOW MVFR CIGS ACROSS
DEEP E TX PRIOR TO THE FROPA...BEFORE FRONT IS ABLE TO SCOUR THE LOW
LEVEL MOISTURE OUT. NW WINDS WILL INCREASE TO 10-15 KTS BEHIND THE
FRONT...WITH GUSTS TO 20-25KTS POSSIBLE SUNDAY AFTERNOON AS STRONGER
WINDS ARE ABLE TO MIX DOWN WITH HEATING. OTHERWISE...THE REMAINDER
OF THE TAF PERIOD WILL REMAIN VFR...WITH ONLY SOME THIN CIRRUS
OVERSPREADING E TX/LA SUNDAY/SUNDAY NIGHT. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  52  84 /  70  10   0   0
MLU  60  76  50  80 /  60  10   0   0
DEQ  51  75  43  80 /  50  10   0   0
TXK  58  72  46  80 /  50  10   0   0
ELD  61  76  43  82 /  70  10   0   0
TYR  59  77  52  83 /  50   0   0   0
GGG  60  78  48  83 /  50   0   0   0
LFK  67  80  51  84 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/15
Hazardous weather outlook, May 10, 12:00 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 10 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT...ACCOMPANIED BY A DRY LINE...WILL MOVE INTO
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. WITH A WARM...
MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF THIS SYSTEM...AND THE
ADDITIONAL SUPPORT OF A VIGOROUS UPPER LEVEL TROUGH...THUNDERSTORMS
ARE EXPECTED TO DEVELOP. THERE IS A MODERATE RISK THAT STORMS WILL
BECOME SEVERE ACROSS THE FOUR STATE REGION...PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT
IS EXPECTED TO CONTINUE THROUGHOUT THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE MIDDLE OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH THE FOUR STATE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND OVERNIGHT.

In the hours before

Local storm report, May 10, 7:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             BATTIEST                34.40N 94.93W
05/10/2008  E1.75 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

&&

MBERRY
Local storm report, May 10, 7:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
744 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     3 NE BROKEN BOW         34.06N 94.70W
05/10/2008                   MCCURTAIN          OK   STORM CHASER

            FUNNEL CLOUD SPOTTED JUST NORTHEAST OF BROKEN BOW NEAR
            HWY 259.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:37 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Nevada53 min
May 10, 8:46 PM CDTTornado WarningSHVHempstead, Howard, Little River, Miller, Sevier44 min
May 10, 8:50 PM CDTSevere Thunderstorm WarningSHVHoward, Little River, Sevier40 min
May 10, 8:56 PM CDTTornado WarningSHVHempstead, Nevada49 min
May 10, 9:25 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Sevier46 min
May 10, 9:30 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Nevada60 min
May 10, 9:52 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller, Union53 min
May 10, 9:55 PM CDTTornado WarningSHVColumbia, Hempstead, Lafayette, Nevada35 min
May 10, 10:00 PM CDTSevere Thunderstorm WarningSHVUnion60 min
May 10, 10:57 PM CDTSevere Thunderstorm WarningSHVUnion63 min

Nearby

Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.